Hail, Buena Vista
- When
- September 21, 3:50 PM CST to 3:51 PM CST
- Where
- Buena Vista County, 2.13 mi NNW of Sioux Rapids
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.910, -95.160
A cold front pushing through northwest Iowa ignited scattered thunderstorms during the late afternoon of September 21. One storm made use of the modest instability and 40 knots of deep-layer shear to generate strong enough updrafts to produce hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front pushing through northwest Iowa ignited scattered thunderstorms during the late afternoon of September 21. One storm made use of the modest instability and 40 knots of deep-layer shear to generate strong enough updrafts to produce hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 21, 2:14 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 314 PM CDT Sat Sep 21 2019 .SHORT TERM...(This Evening through Sunday) Issued at 314 PM CDT Sat Sep 21 2019 As of early afternoon, distinct boundary near the Highway 60 corridor in southwest MN/northwest IA, with line of showers and embedded storms largely confined to the boundary. Model soundings depict slight capping inversion around 800-750mb, which is likely holding back deep convection to this point, but should storms break through this inversion, plenty of instability with steep mid level lapse rates, along with effective shear values near 40kt, so cannot rule out isolated severe hail as storms progress through our far eastern counties late this afternoon. Boundary and any associated storms are expected to be east of our CWA by 22/00Z, so remainder of the night should be rather quiet, though will see increasing mid-level clouds from the southwest as subtle wave approaches in the southwest flow aloft. This wave induces mid-level frontogenesis across our southeast counties Sunday, resulting in a chance of mainly light showers, with instability quite limited. Temperatures tonight/Sunday will be closer to normal, with lows tonight in the 50s, and highs Sunday mainly upper 60s to lower 70s. .LONG TERM...(Sunday Night through Saturday) Issued at 314 PM CDT Sat Sep 21 2019 Temperatures on a bit of a roller-coaster as we head into the astronomical fall season this week. Strong push of warm advection Monday night will help push temperatures back into the upper 70s to mid 80s Tuesday, accompanied by only a modest increase in humidity. This could lead to a chance of storms in our eastern counties by late afternoon/evening Tuesday as the cold front pushes through, with a few showers dropping in from the northwest as the trailing wave slides through late Tuesday night/early Wednesday. Cooler, but still seasonable temperatures settle in midweek behind the wave, with highs Wednesday mid 60s-lower 70s. Wednesday night should be the coolest night of the week, with high pressure and clearing skies allowing readings to cool into the 40s many areas. Another surge of warm air and moisture advection builds into the area late this week. Another round of scattered showers and storms possible with warm advection and increasing low level jet Thursday night, and a chance of rain continuing into Friday as the trailing cold front pushes east. While overall pattern shift late this week into early next week appears to favor above normal temperatures, day to day high temperatures will be largely dependent on the timing of various waves, so low confidence to change blended guidance in one direction or the other at this point. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Sep 21 2019 Southwest to west winds may occasionally gusts near 25kt this afternoon, but wind speeds should quickly drop off toward sunset, and will remain light west-northwest through the end of this TAF period. Lingering MVFR ceilings in parts of southwest MN/northwest IA this afternoon, along with chance of redeveloping showers/storms. This activity should likewise wane with sunset, with VFR conditions expected to prevail tonight through midday Sunday. A chance of high-based showers/isolated storms will lift back into northwest Iowa Sunday morning, but risk of thunder at KSUX looks quite low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 126 PM CDT Sat Sep 21 2019 IAZ002-003-013-014-021-022-031-032-MNZ080-081-089-090-221830- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida- Murray-Cottonwood-Nobles-Jackson- 126 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...This afternoon and tonight. Scattered showers and a few thunderstorms will move across the area this afternoon. While the risk of widespread severe storms remains low, the strongest storms may be capable of producing hail to half dollar size and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-020-MNZ071-072-097-098-NEZ013-014-SDZ038>040-050-052>071- 221830- Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 126 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858162, 858163, 858167.